MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA CERVICAL PLATE FIXED SELF-TAPPING SCREW DIAM. 4X12MM; CERVICAL SCREW

MEDACTA INTERNATIONAL SA CERVICAL PLATE FIXED SELF-TAPPING SCREW DIAM. 4X12MM; CERVICAL SCREW
Catalog Number 03.70.273
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 04/15/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Batch review performed on 13 may 2019 lot 141342: (b)(4) items manufactured and released on 13-oct-2014.Expiration date: 2019-09-30.No anomalies found related to the problem.To date, 22 items of the same lot have been already sold without any similar reported event.Two items of this lot have been involved in the current case, both for the same issue (breakage).Clinical evaluation performed by medical affairs director: this complaint reports no clinical damage and there is no clinical cause to it.Nothing to be recorded from the clinical point of view.Preliminary investigation performed by r&d project manager: based on the available information, it was understood that the screws head underwent to repeated high stress in order to easily advance in the vertebra.Also, the attempt to adjust the trajectory when inserted in the plate caused several potential stress on the heade screw.Following to the recommendation given in the surgical technique, the position of self-tapping screw can results critical step when not preparing the pilot-hole.Different from the self-drilling screws, the self-tapping screw design is not intended to create its own path because of the rounded design of the tip.
 
Event or Problem Description
During primary spine surgery was used a 2 level plate requiring 6 pieces of screws.The surgeon preferred the fixed self-drilling screws (length 12mm, 4,0mm diam.).On the leaner set were only 2 x 2 pieces of that size.Therefore he used the self-tapping screws of the same length and diameter.He used them in the same manner as the self-drilling screws without drilling and tapping.When the screw head approached the plate, the surgeon was not fully satisfied with the placement and tried to correct the screws by using the self-retaining screwdriver no.03.70.10.0032.This was also caused by the retractor in place influencing the angulation of the screw-instrument assembly and the screw trajectory.By using this instrument he exerted much-bending forces on the onto the self-retaining screwdriver that resulted on screw damage.The surgeon replaced the damaged screw by a 4,5mm recue screw of 12mm length and the surgery was successfully performed.The surgeon was satisfied.
 
Additional Manufacturer Narrative
Visual inspection performed by r&d project manager: during the visual inspection on the retrieved screws it was observed and confirmed that some petals of the screw head were damaged.Additionally, it was noted that one m2 locking screws was fully separated from the bone screw.Most likely it happens during the removal, by using the extractor instrument.

Brand Name
CERVICAL PLATE FIXED SELF-TAPPING SCREW DIAM. 4X12MM
Common Device Name
CERVICAL SCREW
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, 6874
SZ  6874
MDR Report Key8612048
Report Number3005180920-2019-00367
Device Sequence Number296221
Product Code KWQ
UDI-Device Identifier07630030841309
UDI-Public07630030841309
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K140361
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 06/14/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2019
Device Catalogue Number03.70.273
Device Lot Number141342
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/16/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/15/2019
Supplement Date Received by Manufacturer04/15/2019
Initial Report FDA Received Date05/15/2019
Supplement Report FDA Received Date06/14/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age59 YR
Patient Weight85